The stable set polytope of quasi-line graphs

Abstract

It is a long standing open problem to find an explicit description of the stable set polytope of claw-free graphs. Yet more than 20 years after the discovery of a polynomial algorithm for the maximum stable set problem for claw-free graphs, there is even no conjecture at hand today.

Such a conjecture exists for the class of quasi-line graphs. This class of graphs is a proper superclass of line graphs and a proper subclass of claw-free graphs for which it is known that not all facets have 0/1 normal vectors. The Ben Rebea conjecture states that the stable set polytope of a quasi-line graph is completely described by clique-family inequalities. Chudnovsky and Seymour recently provided a decomposition result for claw-free graphs and proved that the Ben Rebea conjecture holds, if the quasi-line graph is not a fuzzy circular interval graph.

In this paper, we give a proof of the Ben Rebea conjecture by showing that it also holds for fuzzy circular interval graphs. Our result builds upon an algorithm of Bartholdi, Orlin and Ratliff which is concerned with integer programs defined by circular ones matrices.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    R. K. Ahuja, T. L. Magnanti and J. B. Orlin: Network flows: Theory, algorithms, and applications, Prentice Hall Inc., Englewood Cliffs, NJ, 1993. MR 94e:90035

    Google Scholar 

  2. [2]

    K. Andersen, G. Cornuéjols and Y. Li: Split closure and intersection cuts, Integer programming and combinatorial optimization, Lecture Notes in Comput. Sci., vol. 2337, Springer, Berlin, 2002, pp. 127–144. MR MR2061050

    Google Scholar 

  3. [3]

    J. J. Bartholdi III, J. B. Orlin and H. D. Ratliff: Cyclic scheduling via integer programs with circular ones, Operations Research 28 (1980), 1074–1085.

    MathSciNet  MATH  Google Scholar 

  4. [4]

    A. Caprara and A. N. Letchford: On the separation of split cuts and related inequalities, Mathematical Programming 94(2–3) (2003), 279–294.

    Article  MathSciNet  MATH  Google Scholar 

  5. [5]

    M. Chudnovsky: Personal communication, 2004.

  6. [6]

    M. Chudnovsky and P. Seymour: The structure of claw-free graphs, in Surveys in Combinatorics, 2005, (Proceedings of the 20th British Combinatorial Conference, Durham, 2005, B. S. Webb, ed.), London. Math. Soc. Lecture Notes 327, 153–171.

    Google Scholar 

  7. [7]

    V. Chvátal: Edmonds polytopes and a hierarchy of combinatorial problems, Discrete Mathematics 4 (1973), 305–337.

    Article  MathSciNet  MATH  Google Scholar 

  8. [8]

    V. Chvátal, W. Cook and M. Hartmann: On cutting-plane proofs in combinatorial optimization, Linear Algebra and its Applications 114/115 (1989), 455–499.

    Article  Google Scholar 

  9. [9]

    W. Cook, R. Kannan and A. Schrijver: Chvátal closures for mixed integer programming problems, Mathematical Programming 47 (1990), 155–174.

    Article  MathSciNet  MATH  Google Scholar 

  10. [10]

    J. Edmonds: Maximum matching and a polyhedron with 0,1-vertices, Journal of Research of the National Bureau of Standards 69 (1965), 125–130.

    MathSciNet  MATH  Google Scholar 

  11. [11]

    J. Edmonds: Paths, trees and flowers; Canadian Journal of Mathematics 17 (1965), 449–467.

    MathSciNet  MATH  Google Scholar 

  12. [12]

    F. Eisenbrand: On the membership problem for the elementary closure of a polyhedron, Combinatorica 19(2) (1999), 297–300.

    Article  MathSciNet  MATH  Google Scholar 

  13. [13]

    A. Galluccio and A. Sassano: The rank facets of the stable set polytope for claw-free graphs, Journal on Combinatorial Theory 69 (1997), 1–38.

    Article  MathSciNet  MATH  Google Scholar 

  14. [14]

    D. Gijswijt: Integer decomposition for polyhedra defined by nearly totally unimodular matrices, SIAM Journal on Discrete Mathematics 19(3) (2005), 798–806.

    Article  MathSciNet  MATH  Google Scholar 

  15. [15]

    R. Giles and L. E. Trotter, JR: On stable set polyhedra for K 1,3-free graphs, J. Combin. Theory Ser. B 31(3) (1981), 313–326. MR MR638287 (84a:05041)

    Article  MathSciNet  MATH  Google Scholar 

  16. [16]

    R. E. Gomory: Outline of an algorithm for integer solutions to linear programs, Bulletin of the American Mathematical Society 64 (1958), 275–278.

    Article  MathSciNet  MATH  Google Scholar 

  17. [17]

    M. Grötschel, L. Lovász and A. Schrijver: The ellipsoid method and its consequences in combinatorial optimization, Combinatorica 1(2) (1981), 169–197.

    Article  MathSciNet  MATH  Google Scholar 

  18. [18]

    M. Grötschel, L. Lovász and A. Schrijver: Geometric algorithms and combinatorial optimization, Springer Verlag, Berlin, 1988.

    Google Scholar 

  19. [19]

    R. M. Karp and C. H. Papadimitriou: On linear characterizations of combinatorial optimization problems, SIAM Journal on Computing 11(4) (1982), 620–632.

    Article  MathSciNet  MATH  Google Scholar 

  20. [20]

    L. G. Khachiyan: A polynomial algorithm in linear programming, Doklady Akademii Nauk SSSR 244 (1979), 1093–1097.

    MathSciNet  MATH  Google Scholar 

  21. [21]

    T. M. Liebling, G. Oriolo, B. Spille and G. Stauffer: On the non-rank facets of the stable set polytope of claw-free graphs and circulant graphs, Mathematical Methods of Operations Research 59 (2004), 25–35.

    Article  MathSciNet  MATH  Google Scholar 

  22. [22]

    L. Lovász and M. D. Plummer: Matching theory, North Holland, Amsterdam, 1986.

    Google Scholar 

  23. [23]

    J.-F. Maurras: Convex hull of the edges of a graph and near bipartite graphs, Discrete Math. 46(3) (1983), 257–265. MR MR716446 (84m:05070)

    Article  MathSciNet  MATH  Google Scholar 

  24. [24]

    G. J. Minty: On maximal independent sets of vertices in claw-free graphs, Journal on Combinatorial Theory 28 (1980), 284–304.

    Article  MathSciNet  MATH  Google Scholar 

  25. [25]

    D. Nakamura and A. Tamura: A revision of Minty’s algorithm for finding a maximum weighted stable set of a claw-free graph, Journal of the Operations Research Society of Japan 44(2) (2001), 194–2004.

    MathSciNet  MATH  Google Scholar 

  26. [26]

    G. L. Nemhauser and L. A. Wolsey: Integer and combinatorial optimization, John Wiley, 1988.

  27. [27]

    G. Oriolo: Clique family inequalities for the stable set polytope for quasi-line graphs, Discrete Applied Mathematics 132(3) (2003), 185–201.

    Article  MathSciNet  MATH  Google Scholar 

  28. [28]

    M. W. Padberg and M. R. Rao: The Russian method for linear programming III: Bounded integer programming, Tech. Report 81-39, New York University, Graduate School of Business and Administration, 1981.

    Google Scholar 

  29. [29]

    W. R. Pulleyblank and F. B. Shepherd: Formulations for the stable set polytope of a claw-free graph, in: Proceedings Third IPCO Conference (G. Rinaldi and L. Wolsey, eds.), 1993, pp. 267–279.

  30. [30]

    A. Ben Rebea: Étude des stables dans les graphes quasi-adjoints, Ph.D. thesis, Université de Grenoble, 1981.

  31. [31]

    N. Sbihi: Algorithme de recherche d’un stable de cardinalité maximum dans un graphe sans étoile, Discrete Mathematics 29 (1980), 53–76.

    Article  MathSciNet  MATH  Google Scholar 

  32. [32]

    A. Schrijver: On cutting planes, Annals of Discrete Mathematics 9 (1980), 291–296.

    MathSciNet  MATH  Article  Google Scholar 

  33. [33]

    A. Schrijver: Theory of linear and integer programming, John Wiley, 1986.

  34. [34]

    A. Schrijver: Combinatorial optimization. Polyhedra and efficiency, (3 volumes), Algorithms and Combinatorics 24, Springer, Berlin, 2003.

    Google Scholar 

  35. [35]

    F. B. Shepherd: Applying Lehman’s theorems to packing problems, Mathematical Programming 71 (1995), 353–367.

    MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Friedrich Eisenbrand.

Additional information

An extended abstract of this work appeared in the proceedings of the Eleventh Conference on Integer Programming and Combinatorial, IPCO XI, 2005.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Eisenbrand, F., Oriolo, G., Stauffer, G. et al. The stable set polytope of quasi-line graphs. Combinatorica 28, 45 (2008). https://doi.org/10.1007/s00493-008-2244-x

Download citation

Mathematics Subject Classification (2000)

  • 90C57
  • 90C10